Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 234, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2012, 2:39 PM CDT for Leflore County, Mississippi. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2012, 2:39 PM CDT (19:39 UTC)
- Expired
- May 17, 2012, 3:03 PM CDT
- In force
- 24 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 152 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:40 PM CDT | TSTM WND DMG | 3 Sw Schlater, MS | SOME TIN WAS BLOWN OFF A SHED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
846
WUUS54 KJAN 171939
SVRJAN
MSC083-172030-
/O.NEW.KJAN.SV.W.0234.120517T1939Z-120517T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT THU MAY 17 2012
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITIES OF...ITTA BENA...GREENWOOD...
* UNTIL 330 PM CDT
* AT 239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF SUNNYSIDE MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MONEY BY 310 PM CDT...
ITTA BENA BY 315 PM CDT...
GREENWOOD BY 330 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
&&
LAT...LON 3373 9031 3370 9030 3371 9026 3362 9010
3351 9010 3339 9021 3357 9045 3363 9045
TIME...MOT...LOC 1939Z 305DEG 8KT 3361 9034
$$
BYB1 follow-up statement
496
WWUS54 KJAN 172003
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT THU MAY 17 2012
MSC083-172013-
/O.CAN.KJAN.SV.W.0234.000000T0000Z-120517T2030Z/
LEFLORE MS-
303 PM CDT THU MAY 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEFLORE COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.
LAT...LON 3373 9031 3370 9030 3371 9026 3362 9010
3351 9010 3339 9021 3357 9045 3363 9045
TIME...MOT...LOC 2003Z 305DEG 8KT 3358 9029
$$
JAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:07 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 17, 11:07 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1107 AM CDT THU MAY 17 2012 .UPDATE... LATEST RADAR SHOWS THAT SOME SHOWER ACTIVITY HAS DEVELOPED ACROSS PORTIONS OF NORTHWEST MS AND SOUTHEAST AR. LATEST LOCAL WRF AND RUC MODEL DATA INDICATE SOME CONVECTION TODAY ACROSS PORTIONS OF OUR NORTHERN CWA IN ASSOCIATION WITH A BOUNDARY DROPPING INTO THE AREA. THEREFORE HAVE RAISED POPS IN THIS AREA TO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. ALSO INCREASED CLOUD COVER IN AREAS OF POSSIBLE CONVECTION. NO OTHER CHANGES WERE MADE TO THE FORECAST FOR THIS UPDATE. /27/ && .PREV DISCUSSION... /ISSUED 338 AM CDT THU MAY 17 2012/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT...UPPER TROUGHING EDGES EWD TODAY AS WEAK RIDGING DEVELOPS FROM THE WEST. THE REGION WILL SIT IN NLY FLOW BETWEEN FLAT RIDGING CENTERED JUST TO OUR WEST AND FLAT UPPER TROUGHING TO OUR EAST TODAY AND FRIDAY. LOW LEVEL RIDGING WILL PREVENT SIGNIFICANT ADVECTION OF LOW LEVEL MOISTURE INTO THE AREA...HAMPERING DEVELOPMENT OF AFTERNOON CONVECTION TODAY AND FRIDAY. ALTHOUGH THE AIR MASS WILL BE SOMEWHAT UNSTABLE MOISTURE WILL BE INSUFFICIENT TO SUPPORT RAIN CHANCES TODAY THROUGH FRIDAY. MAV MOS TEMPERATURES AND DRY FORECAST LOOK REASONABLE AND WERE FOLLOWED. /03/ LONG TERM...SATURDAY THROUGH WEDNESDAY...WARM TEMPERATURES WILL BEGIN THE LONG TERM PORTION OF THE FORECAST AS THE REGION SITS BETWEEN RIDGING TO THE WEST AND GENERALLY TROUGHING TO THE EAST. THERE COULD BE SOME ISOLATED AFTERNOON SHOWERS AND STORMS BUT HAVE CURRENTLY LEFT THE FORECAST DRY FOR NOW WITH LITTLE IN THE WAY OF A FORCING MECHANISM FOR THESE STORMS. IN ADDITION...MODELS SHOW PW VALUES BARELY EXCEEDING AN INCH ACROSS THE AREA...WITH SOME DRIER AIR EVEN PUSHING IN FROM THE EAST SUNDAY MORNING. BETTER MOISTURE BEGINS TO PUSH INTO THE DELTA AHEAD OF AN APPROACHING COLD FRONT THAT LOOKS TO MOVE INTO THE REGION FOR THE BEGINNING OF THE WORK WEEK. THIS WILL BRING A CHANCE FOR RAIN TO MUCH OF THE AREA FROM ABOUT MONDAY THROUGH WEDNESDAY. MODELS ARE NOT BULLISH IN BRINGING THE FRONT ALL THE WAY THROUGH...SO IT COULD LINGER ACROSS THE REGION AND PROVIDE A FOCUS FOR STORMS THROUGH THE REMAINDER OF THE WORK WEEK WITH MOISTURE HIGH ACROSS THE REGION(PW VALUES AROUND 1.2-1.4 INCHES). TEMPERATURES DURING THE PERIOD WILL GENERALLY BE IN THE MID TO UPPER 80S AND LOWER 90S. DAYS WITH MORE CLOUDS AND RAIN COULD JUST MAKE IT TO THE MID 80S. OVERNIGHT LOWS WILL BE IN THE 60S...ESPECIALLY ACROSS THE WEST. SOME LOCATIONS IN THE EAST COULD DIP INTO THE MID TO UPPER 50S ESPECIALLY GIVEN THE DRIER AIR SUGGESTED TO MOVE IN BY THE MODELS FOR THIS WEEKEND. /28/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 89 58 90 62 / 2 4 9 9 MERIDIAN 88 56 88 60 / 3 6 9 9 VICKSBURG 88 56 88 60 / 2 3 10 9 HATTIESBURG 89 58 90 63 / 2 4 8 9 NATCHEZ 87 58 87 61 / 2 4 8 5 GREENVILLE 89 60 90 64 / 20 3 10 8 GREENWOOD 88 58 89 63 / 18 3 10 8 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 27/03/28
Hazardous weather outlook, May 17, 1:38 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 138 PM CDT THU MAY 17 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181845- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 138 PM CDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 26
In the hours before
Special weather statement, May 17, 2:09 PM CDT, 30 minutes before
MSZ019-025-171940-
SUNFLOWER MS-LEFLORE MS-
209 PM CDT THU MAY 17 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
209 PM CDT THU MAY 17 2012
...STRONG THUNDERSTORM JUST NORTHWEST OF GREENWOOD...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WIND GUSTS WAS LOCATED 5 MILES WEST OF MINTER CITY AT
209 PM CDT...MOVING SOUTH AT 15 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHERN LEFLORE AND EAST CENTRAL SUNFLOWER COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3376 9025 3374 9030 3372 9031 3370 9030
3370 9027 3374 9024 3357 9016 3350 9041
3380 9051 3382 9043 3382 9029
TIME...MOT...LOC 1909Z 341DEG 13KT 3374 9037
BYBThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:09 PM CDT | Special Weather Statement | JAN | Leflore | 31 min |
| May 17, 2:48 PM CDT | Special Weather Statement | JAN | Washington | 37 min |
| May 17, 3:26 PM CDT | Special Weather Statement | JAN | Washington | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.